Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 9, NWS Lake Charles, LA

November 22, 2004Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Nov 22, 2004, 6:24 PM CST for Calcasieu Parish, Louisiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 6:24 PM CST (00:24 UTC)
Expired
Nov 22, 2004, 7:00 PM CST
In force
36 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 23 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2330 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2330 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
442 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 230024
TORLCH
LAC019-230100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
624 PM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 700 PM CST

* AT 620 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER MOSS
  BLUFF...MOVING NORTH AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GILLIS BY 630 PM CST

TORNADOS AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU SEE
OR HEAR THE TORNADO - IT MAY BE TOO LATE. TAKE COVER NOW

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3030 9332 3024 9318 3040 9314 3040 9328

$$

ERICKSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Nov 22, 2:45 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Nov 22, 2:45 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
245 PM CST MON NOV 22 2004

...POTENTIAL FOR SEVERE WEATHER ESPECIALLY TUESDAY EVENING...

.SYNOPSIS...FRONTAL BOUNDARY REMAINS JUST ABOUT STATIONARY FROM
AROUND KAEX TO KIAH. MEANWHILE...UPPER LEVEL STORM SYSTEM IS MOVING
INTO ARIZONA. SERIES OF SHORT WAVES EJECTING OUT FROM THE UPPER LOW
IN THE SOUTHWEST FLOW...WITH ONE MOVING ACROSS NORTHERN SECTIONS OF
THE FORECAST AREA THIS AFTERNOON.

TORNADO WATCH IS IN EFFECT FOR LOWER SOUTHEAST TEXAS THROUGH 7 PM.
MAIN CONCERN IS THUNDERSTORMS DEVELOPING OVER THE HOUSTON AREA MOVING
TO THE EAST-NORTHEAST. THESE THUNDERSTORMS WILL ENTER A WARM AND
UNSTABLE AIRMASS THAT HAD NOT BEEN WORKED OVER TOO MUCH. ANY OF THE
THUNDERSTORMS THAT HOLD TOGETHER AND MAKE INTO THIS AREA COULD BE
SEVERE. WITH DECENT SHEAR IN PLACE...CAN NOT RULE OUT SOME ROTATING
CELLS WITH THE ACTIVITY.

OVER THE IMMEDIATE FORECAST AREA SO FAR TODAY...A CELL PULSED UP
EARLIER THIS MORNING IN NORTHERN BEAUREGARD PARISH WITH A GOOD
ELEVATED CORE ALTHOUGH NO SEVERE WEATHER WAS REPORTED. MOST
INTERESTING FEATURE TODAY WAS A FUNNEL CLOUD THAT FORMED WITH
DEVELOPING CUMULUS AND A SHOWER OVER EASTERN CALCASIEU AND EXTREME
WESTERN JEFF DAVIS PARISH. THIS FUNNEL CLOUD ACTUALLY TOUCHED DOWN
BECOMING A F0 TORNADO A COUPLE OF TIMES WITH SOME MINOR DAMAGE
REPORTED.

&&

.DISCUSSION...ANY SEVERE THREAT FOR THE FORECAST AREA FOR TODAY
SHOULD DIMINISH BY SUNSET AS THE AIRMASS BEGINS TO STABILIZE.
FRONTAL BOUNDARY IS EXPECTED TO MOVE SLOWLY TO THE NORTH. BEST LIFT
FOR TONIGHT IS SEEN ALONG AND NORTH OF THE BOUNDARY...THEREFORE
WILL HAVE THE HIGHEST POPS FOR THE NORTHERN ZONES TONIGHT. SOUTH OF
THE BOUNDARY COULD SEE SOME SCATTERED ACTIVITY WITH AREAS OF FOG
AGAIN DEVELOPING.

MAIN CONCERN DURING THIS FORECAST PERIOD WILL BE ON TUESDAY EVENING
INTO THE OVERNIGHT HOURS AS UPPER LEVEL STORM SYSTEM WILL EJECT TO
THE NORTHEAST INTO THE LOWER MISSISSIPPI VALLEY...HELPING PUSH A
SURFACE TROUGH/DRY-LINE THROUGH THE FORECAST AREA. BEST CHANCE FOR
THE SEVERE WEATHER LOOKS TO BE BETWEEN 03-09Z AS DRY-LINE MOVES
THROUGH. AT THIS TIME...LOW LEVEL JET OF 40-50 KNOTS IS EXPECTED
ALONG WITH LEFT EXIT REGION OF A 125+ KNOT UPPER LEVEL JET. THE
POSSIBILITY WILL ALSO EXIST FOR SOME LOCALLY HEAVY RAINFALL WITH
ANY THUNDERSTORM AS PWAT VALUES WILL BE AROUND 1.5 INCHES...OVER 175
PERCENT OF NORM.

AFTER DRY-LINE MOVES THROUGH...SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO END. A COLD FRONT WILL THEN MOVE ACROSS THE FORECAST AREA ON
WEDNESDAY. THIS WILL BRING NICE PLEASANT WEATHER ON THANKSGIVING.

IN THE EXTENDED...THINGS TO BEGIN TO WARM UP AGAIN DURING FRIDAY
AS WINDS ONCE AGAIN TURN TO THE SOUTH. RAIN CHANCES WILL AGAIN BE
IN THE FORECAST WITH THE NEXT UPPER LEVEL TROUGH DURING THE WEEKEND
INTO EARLY NEXT WEEK.

&&

.MARINE...SOUTHERLY WINDS WILL INCREASE ON TUESDAY AS LOW LEVEL JET
BEGINS TO DEVELOP. SHOWERS AND THUNDERSTORMS...SOME POSSIBLY
SEVERE BY TUESDAY NIGHT...WILL MOVE ACROSS THE COASTAL WATERS AHEAD
OF AN UPPER LEVEL STORM SYSTEM. STRONG NORTHWEST WINDS WILL DEVELOP
BEHIND A COLD FRONT LATE ON WEDNESDAY INTO THANKSGIVING DAY WITH
SMALL CRAFT ADVISORY CONDITIONS LIKELY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
EVENING HOURS. OVERNIGHT...SOME FOG AGAIN IS EXPECTED TO DEVELOP
WITH IFR CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  68  79  62  68 /  30  60  80  10
BPT  69  79  61  67 /  50  60  80  10
AEX  65  75  60  65 /  60  60  80  10
LFT  67  81  64  69 /  30  50  80  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...TORNADO WATCH...TXZ201-215-216 UNTIL 01Z.

&&

PUBLIC/MARINE: 07-RUA
AVIATION: 24-ML
RADAR: ERICKSON
Hazardous weather outlook, Nov 22, 3:24 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
324 PM CST MON NOV 22 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
231200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
324 PM CST MON NOV 22 2004

.DAY ONE...TONIGHT...
A STRONG UPPER LEVEL SYSTEM WILL CONTINUE TO BRING WIDESPREAD
RAINFALL AND SCATTERED THUNDERSTORMS ACROSS SOUTHEAST TEXAS AND
WESTERN...SOUTHWEST AND CENTRAL LOUISIANA. A COMPLEX OF SEVERE
THUNDERSTORMS WILL MOVE INTO EXTREME SOUTHEAST TEXAS THIS EVENING...
WITH THE POTENTIAL FOR STRONG WINDS...HAIL...AND VERY HEAVY
RAINFALL. ISOLATED TORNADOES ARE ALSO POSSIBLE WITH THESE STORMS.
THE RISK FOR SEVERE WEATHER SHOULD DECREASE AFTER SUNSET. HOWEVER...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...DEEP MOISTURE
AND NUMEROUS UPPER LEVEL DISTURBANCES WILL CONTINUE THE WET
PATTERN THROUGH TUESDAY EVENING. STRONG TO SEVERE THUNDERSTORMS WILL
AGAIN BE POSSIBLE AS A STRONG COLD FRONT MOVES ACROSS THE AREA LATE
TUESDAY INTO WEDNESDAY MORNING WITH DAMAGING WINDS...LARGE HAIL...AND
TORNADOES POSSIBLE. DRY CONDITIONS WILL RETURN TO THE AREA BY
WEDNESDAY AFTERNOON AS THE FRONT PUSHES EASTWARD. THE DRY WEATHER
IS EXPECTED TO CONTINUE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS NOT EXPECTED TONIGHT.

In the hours before

Special weather statement, Nov 22, 2:01 PM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
201 PM CST MON NOV 22 2004

LAZ041-042-222100-
CALCASIEU-JEFFERSON DAVIS-
201 PM CST MON NOV 22 2004

...FUNNEL CLOUD REPORTED NEAR IOWA...

NUMEROUS REPORTS OF A FUNNEL CLOUD NEAR IOWA HAVE BEEN REPORTED THIS
AFTERNOON. NO DAMAGE HAS BEEN REPORTED.

DOPPLER RADAR INDICATES THIS STORM HAS MOVED NORTHEAST AND IS
LOCATED BETWEEN WOODLAWN AND FENTON IN JEFF DAVIS PARISH.

PEOPLE IN THESE AREAS SHOULD STAY ALERT AND MOVE INDOORS WHEN
THREATENING WEATHER APPROACHES

ERICKSON
Local storm report, Nov 22, 2:20 PM CST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
220 PM CST MON NOV 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TORNADO          6 SW FENTON             30.30N 92.99W
11/22/2004  F0               JEFFERSON DAVIS    LA   LAW ENFORCEMENT

            TWO DOORS AND A ROOF WERE RIPPED OFF A RESIDENCE IN
            WOODLAWN.

&&

ERICKSON
Local storm report, Nov 22, 2:24 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
224 PM CST MON NOV 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          IOWA                    30.24N 93.01W
11/22/2004  F0               CALCASIEU          LA   PUBLIC

            LOCAL RESIDENTS REPORTED A FENCE BLEW OVER AND TORE THE
            LINER OF A POOL. TORNADO WAS VISIBLE - SAW THE FUNNEL
            CLOUD GOING UP AND DOWN.

&&

ERICKSON
Local storm report, Nov 22, 6:09 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
609 PM CST MON NOV 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TORNADO          11 NNW IOTA             30.47N 92.57W
11/22/2004  F0               ACADIA             LA   LAW ENFORCEMENT

            ACADIA SHERIFF DEPT REPORTED ROOF BLOWN OFF A TIN
            BUILDING EAST OF BASILE ALONG HWY 190 IN ACADIA PARISH.

&&

ERICKSON

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 6:57 PM CSTSevere Thunderstorm WarningLCHJefferson Davis33 min
Nov 22, 8:06 PM CSTTornado WarningLCHJefferson Davis24 min
Nov 23, 5:32 PM CSTTornado WarningLCHVernon43 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.